Tennessee, 2019

Hail and Damaging Winds in Tennessee, September 10, 2019

September 10, 2019 · NWS OHX · 11 events in 7 counties and zones

Scattered showers and thunderstorms developed across much of Middle Tennessee during the afternoon and evening hours on September 10. Several reports of wind damage and large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across much of Middle Tennessee during the afternoon and evening hours on September 10. Several reports of wind damage and large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 10, 1:25 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 10, 1:25 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
225 PM CDT Tue Sep 10 2019

.DISCUSSION...

The main wx story continues to be hot and humid conditions
through this work week. Heat index values will top out around 100
each afternoon, except low to mid 90s Plateau.

A large upper level ridge will continue to be centered over the
southeast and Tn Valley through Friday. This pattern will keep
high temperatures running around 10 degrees above normal. Although
it will be quite humid, the humidity will not be as oppressive as
earlier this summer, so overnight lows will drop to tolerable
levels.

A pocket of moisture rotating around the high pressure has already
started to produce a couple of showers this afternoon. We will
continue to see a few showers or brief storms popping up through
the rest of the afternoon and early evening as deeper moisture
comes in from the southwest accompanied by a weak disturbance.
Subsidence under the ridge will keep the activity from becoming
very strong or widespread, so we should not expect any real relief
from the dry pattern that has developed over the past couple of
weeks.

Temperatures have over-achieved a little today with BNA reaching
95 by Noon. Wednesday temps may be a degree or 2 lower with more
mid and high level clouds overhead. The small chance for a shower
or thunderstorm will persist Wednesday, especially across the
Plateau.

Thursday looks like the hottest day in terms of temperature and
heat index. Still, it looks like we will stay below the heat
advisory thresholds.

The ridge and its heat will back off some this weekend. Even so,
temperatures will stay above normal. Chances for scattered showers
and storms will increase.

Looking ahead to next week, there is some hope for more
widespread rainfall. The GFS has been showing a surge of tropical
moisture coming up from the Gulf into Mid Tn for Monday. The Euro
has kept the wave farther southwest, but the latest model run
looks closer to the GFS trends. It is too soon to count on any of
these varied and inconsistent solutions, so we will keep extended
pops in the "chance" range. But rain chances for early next week
could certainly climb if the GFS trends continue.

&&

.AVIATION...
18Z TAF DISCUSSION.

Conditions will be VFR for the next 24 hours. Winds will be
southerly between 5-8 kts this afternoon before calming below 5
kts after 11/01z. High resolution models are developing some
afternoon thunderstorms with development favoring areas closer to
CSV and perhaps MQY/BNA. Coverage is expected to be isolated so
chances of impacting a terminal are too low to be included in the
taf.

&&

.CLIMATE...

Afternoon highs this week will be pushing records that haven't
been seen in quite some time. Here are the record highs for the
Nashville Airport:

Date             Record High (year set)
September 10th         99 (1887)
September 11th        100 (1983)
September 12th         96 (1939)
September 13th         97 (1980)

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........Reagan
Hazardous weather outlook, Sep 10, 8:41 AM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
Issued by National Weather Service Morristown TN
941 AM CDT Tue Sep 10 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-111445-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
941 AM CDT Tue Sep 10 2019

This Hazardous Weather Outlook is for portions of middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 10, 1:14 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
214 PM CDT Tue Sep 10 2019

TNZ005>011-023>033-056>065-075-077-078-093>095-111200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Bedford-Coffee-Warren-
Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield,
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina,
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville,
McEwen, Dickson, Ashland City, Kingston Springs, Nashville,
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage,
Gordonsville, Gainesboro, Cookeville, Livingston, Linden,
Lobelville, Centerville, Hohenwald, Franklin, Brentwood,
Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, Woodbury,
Smithville, Sparta, Shelbyville, Tullahoma, Manchester,
McMinnville, Clifton, Waynesboro, Lawrenceburg, and Pulaski
214 PM CDT Tue Sep 10 2019

..Caution Advised for Heat and Humidity...

People across Middle Tennessee are urged to be cautious in the hot
and humid weather this week. High temperatures will reach the 90s
with heat index values around 100 degrees each afternoon through
Friday.

Those who must work outside should prepare for the heat. Schools
are urged to review heat safety guidelines for sports and other
outdoor activities.

The heat is expected to back off a little this weekend.

Safety tips are available online at weather.gov/safety/heat.

13
Special weather statement, Sep 10, 2:57 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
357 PM CDT Tue Sep 10 2019

TNZ065-080-102130-
Van Buren TN-White TN-
357 PM CDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAN BUREN AND
EASTERN WHITE COUNTIES UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving northeast at 5 mph.

Winds in excess of 40 mph and brief heavy rainfall will be possible
with this storm.

Locations impacted include...
Virgin Falls State Natural Area and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3572 8530 3580 8553 3602 8535 3593 8525
TIME...MOT...LOC 2056Z 208DEG 6KT 3581 8537

31
Special weather statement, Sep 10, 3:00 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
400 PM CDT Tue Sep 10 2019

TNZ077-079-102130-
Coffee TN-Grundy TN-
400 PM CDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND
SOUTHWESTERN GRUNDY COUNTIES UNTIL 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sewanee, or 12 miles northeast of Winchester. This
storm was nearly stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
Monteagle, Pelham, Hillsboro and Woods Reservoir.

This includes Interstate 24 between mile markers 117 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3529 8591 3530 8594 3531 8594 3531 8596
      3530 8596 3532 8598 3531 8600 3534 8603
      3535 8605 3536 8611 3540 8614 3547 8583
      3527 8581 3525 8589
TIME...MOT...LOC 2100Z 163DEG 4KT 3532 8594

Rose
Special weather statement, Sep 10, 3:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
405 PM CDT Tue Sep 10 2019

TNZ009-030-031-102130-
Jackson TN-Macon TN-Smith TN-
405 PM CDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...WESTERN
JACKSON AND SOUTHEASTERN MACON COUNTIES UNTIL 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Carthage, Red Boiling Springs, Granville, Pleasant Shade and
Whitleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3652 8581 3650 8581 3651 8579 3644 8562
      3622 8582 3629 8602 3656 8592
TIME...MOT...LOC 2105Z 205DEG 12KT 3633 8588

Rose
Special weather statement, Sep 10, 3:09 PM CST, 1 minute before
Special Weather Statement
National Weather Service Nashville TN
409 PM CDT Tue Sep 10 2019

TNZ059-102130-
Williamson TN-
409 PM CDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON COUNTY
UNTIL 430 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Fairview, or 15 miles west of Franklin. This
storm developed over the last few minutes and was stationary.

Winds in excess of 40 mph along with brief heavy rainfall will be
possible with this storm.

Locations impacted include...
Fairview.

This includes Interstate 840 between mile markers 7 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3597 8702 3588 8706 3592 8721 3594 8720
      3596 8720 3596 8718 3598 8719 3598 8715
      3599 8717 3601 8718
TIME...MOT...LOC 2107Z 012DEG 3KT 3592 8712

31

The radar

The Nashville radar (KOHX), 59 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Smith

When
September 10, 3:10 PM CST
Where
Smith County, 1.32 mi SSW of Defeated
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.302, -85.909

Numerous trees were blown down and one camper was overturned at the Defeated Creek Campground eastward to Lakeside Drive.

Lightning, Jackson

When
September 10, 3:26 PM CST
Where
Jackson County, 0.52 mi N of Freewill
Property damage
$25,000
Reported by
911 Call Center
Coordinates
36.307, -85.581

A house was struck by lightning on 7 Knobs Road. The resulting fire caused significant damage to the home.

Hail, Williamson

When
September 10, 3:40 PM CST
Where
Williamson County, 5.83 mi N of Mallorys
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.033, -86.783

Nickel size hail was reported in Brentwood.

Thunderstorm Wind, Davidson

When
September 10, 3:42 PM CST
Where
Davidson County, 1.33 mi N of Brentwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.049, -86.777

Trees and power lines were blown down on Franklin Road near I-65 north of Brentwood.

Thunderstorm Wind, Davidson

When
September 10, 3:43 PM CST
Where
Davidson County, 2.04 mi NW of Oglesby
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.068, -86.759

A tree was blown down near Crieve Hall Elementary School.

Thunderstorm Wind, Davidson

When
September 10, 4:02 PM CST
Where
Davidson County, 0.42 mi SSE of Old Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.254, -86.648

A tree was blown down near Hadley Road and 16th Avenue.

Thunderstorm Wind, Davidson

When
September 10, 4:02 PM CST
Where
Davidson County, 0.79 mi SSE of Old Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.249, -86.646

At least 5 trees were snapped around the Old Hickory Country Club.

Hail, Sumner

When
September 10, 4:23 PM CST
Where
Sumner County, 1 mi N of Hendersonville
Measured
1 in hail
Reported by
Social Media
Coordinates
36.294, -86.620

Quarter size hail was reported 1 mile north of Hendersonville.

Thunderstorm Wind, Wilson

When
September 10, 4:32 PM CST
Where
Wilson County, 2.72 mi NE of Suggs Creek
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.144, -86.461

A tree was blown down, a barn and house roof were damaged, and a trampoline was blown a long distance at 2929 Harkreader Road.

Thunderstorm Wind, Cannon

When
September 10, 4:45 PM CST
Where
Cannon County, 1.25 mi ESE of Center Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.793, -85.960

A pole barn was blown down and a tree was uprooted on Highway 146.

Thunderstorm Wind, Sumner

When
September 10, 4:45 PM CST
Where
Sumner County, Gallatin Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.380, -86.420

Sumner County Regional Airport AWOS measured a wind gust of 51 knots / 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857323, 857324, 857325, 857326, 857330, 857327, 857328, 857329, 857331, 857332, 857333.